Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at May 26, 2024, 10:21 AM EDT for 6 counties in Michigan. It took effect at May 27, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 26, 2024, 10:21 AM EDT (14:21 UTC)
- In effect from
- May 27, 2024, 8:00 AM EDT
- Expired
- May 27, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2130 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753 WHUS43 KGRR 261421 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1021 AM EDT Sun May 26 2024 MIZ037-043-050-056-064-071-262230- /O.NEW.KGRR.BH.S.0002.240527T1200Z-240528T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1021 AM EDT Sun May 26 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected for Memorial Day. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Monday morning through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
5 follow-up statements
226 WHUS43 KGRR 261901 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 301 PM EDT Sun May 26 2024 MIZ037-043-050-056-064-071-270315- /O.CON.KGRR.BH.S.0002.240527T1200Z-240528T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 301 PM EDT Sun May 26 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected for Memorial Day. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Monday morning through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
156 WHUS43 KGRR 270029 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 829 PM EDT Sun May 26 2024 MIZ037-043-050-056-064-071-270830- /O.CON.KGRR.BH.S.0002.240527T1200Z-240528T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 829 PM EDT Sun May 26 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
246 WHUS43 KGRR 270759 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 359 AM EDT Mon May 27 2024 MIZ037-043-050-056-064-071-271600- /O.CON.KGRR.BH.S.0002.240527T1200Z-240528T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 359 AM EDT Mon May 27 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
512 WHUS43 KGRR 271428 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1028 AM EDT Mon May 27 2024 MIZ037-043-050-056-064-071-272230- /O.CON.KGRR.BH.S.0002.000000T0000Z-240528T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1028 AM EDT Mon May 27 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
223 WHUS43 KGRR 271857 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 257 PM EDT Mon May 27 2024 MIZ037-043-050-056-064-071-280000- /O.CON.KGRR.BH.S.0002.000000T0000Z-240528T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 257 PM EDT Mon May 27 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at May 26, 7:56 AM EDT, 2 hours 25 minutes earlier. Its key messages:
- Showers and Thunderstorms Arrive Late Afternoon
- A Few Showers Possible Monday
- Considerable Clouds With Showers Monday Night Through Tuesday night
- Drier With A Warming Trend Wednesday Through Friday
- Rain Returns To The Forecast For Next Weekend
Area forecast discussion, May 26, 7:56 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 756 AM EDT Sun May 26 2024 .KEY MESSAGES... - Showers and Thunderstorms Arrive Late Afternoon - A Few Showers Possible Monday - Considerable Clouds With Showers Monday Night Through Tuesday night - Drier With A Warming Trend Wednesday Through Friday - Rain Returns To The Forecast For Next Weekend && .DISCUSSION... Issued at 306 AM EDT Sun May 26 2024 - Showers and Thunderstorms Arrive Late Afternoon A Marginal Risk for severe weather remains near and south of I-96 today and tonight, with a Slight Risk south of I-94. Overall there are two periods of interest. One will be from late afternoon into early evening with the arrival of a surface warm front, bringing a risk for thunderstorms that have primarily a hail threat. The other period is later at night out ahead of a surface cold front where there is a limited opportunity for a few storms to pop, which could contain a locally damaging wind gust and some hail. The right entrance region of an upper jet moves in later today. At the mid levels, a 500 mb shortwave trough is forecast to move into WI between 18z-00z. An 850 mb low is set to track across southern WI and central/northern Lake Michigan late this evening and tonight. A surface low is shown by the ECMWF to be near Milwaukee by 00z. The RAP13 is very similar. Using the HREF, the surface warm front is forecast to move through the CWA in the 4pm-8pm time frame from SW to NE. Broad consensus exists amongst the CAMs that a band of showers and thunderstorms will be associated with this front. SBCAPE values of 500-1000 J/kg at most are forecast, but 0-3 km shear looks poor with generally 20 kts or so expected, and 0-6 km shear a bit better at around 35 kts. The risk for severe storms appears low with this line, with hail being the main threat. After the warm front lifts, there will be a limited opportunity for storm redevelopment in the warm sector just ahead of a surface cold front. The problem with this scenario is that the window for surface based instability regeneration is small, and the timing of the cold front passage (in the 04z-08z Monday time frame) is not favorable for severe weather. Some of the CAMs show no instability being regenerated, and little to no convection reforming. This is a real possibility. The HRRR probably has the most (~1000 J/kg), which could help yield a few strong to severe thunderstorms given growing 0-3 km shear values around 35 kts. Overall, the risk for severe winds/hail looks low tonight but if any storms can form in the warm sector, some locally damaging gusts would be the main threat. While the risk for a weak tornado is not zero, there is not enough high resolution model agreement on the airmass destabilization and degree of curvature in the lowest 3 km of the hodograph, per sample soundings across the region, to warrant much of a threat to the region at this time. - A Few Showers Possible Memorial Day The upper wave and surface low pull away toward northern Lower MI and the U.P. on Monday. A few leftover showers are possible primarily north of M-20. The pressure gradient force will help deliver wind gusts around 30 mph especially Monday afternoon. In addition, given low level cold advection, high temperatures will noticeably dip into the low to mid 60s, making for a rather cool day. - Considerable Clouds With Showers Monday Night Through Tuesday night An upper trough will be situated over the Great Lakes region from Monday night through Tuesday night. Shortwaves will be working through the upper trough. This setup typically features a fair amount of clouds, especially diurnally driven clouds. Showers are likely as well with the maximum coverage occurring during afternoons and evenings when instability is maximized. This increase can even be seen in global model precipitation output. We have thunder in the forecast as well. MUCAPE values increase to around 1,000 j/kg on Tuesday afternoon. Not out of the realm of possibilities to see some small hail on Tuesday given colder temperatures aloft with the trough. Any rainfall should be on the lighter side during this time frame as the deeper lower tropospheric moisture will have been shunted east and south with the cold frontal passage tonight. - Drier With A Warming Trend Wednesday Through Friday Surface and upper ridging will work through the Great Lakes region mid to late week which will insure that we see dry weather. Thermal trough will be overhead on Wednesday when mid afternoon 850mb temperatures bottom out around +4C. Wednesday will likely be a bit cooler of a day given the thermal trough and the fact we may see a fair amount of diurnal cumulus as we see some cyclonic curvature trying to hang on before the ridging moves in. All in all a quiet weather period mid to late week. Temperatures should warm a bit each day with 60s on Wednesday, warming to near 70 for Thursday and into the 70s for Friday. - Rain Returns To The Forecast For Next Weekend There is some disparity in the forecast for Saturday as the ECMWF moves a cold front into Wisconsin during the day and into our area Saturday night. The GFS is slower with this progression. At this point we have low pops in the forecast for some showers (20-30 pct). At this time range a tough call as to which model has a better handle with the pattern trending more zonal. Feel our low pops are warranted. Another warm day regardless, with highs in the 70s again. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 756 AM EDT Sun May 26 2024 A warm front will lift into the area this afternoon from the south bringing with it a band of showers and thunderstorms that will likely move through the area between 20Z and 02Z. Lower ceilings will spread into the area from the west tonight with MVFR conditions dropping further to IFR overnight. Bottom line...good aviation weather will continue this morning and into the afternoon then a steady decline will occur after 20Z with the potential of some thunder and lower ceilings. Winds today will be gusty from the southeast at 15 to 25 knots. && .MARINE... Issued at 306 AM EDT Sun May 26 2024 Easterly winds today will ensure the highest wave action stays from open lake toward the Wisconsin lakeshore. However, given the passage of a cold front very late tonight into early Monday, winds swing back to the west and WNW and increase in magnitude. The combination of wind and wave action will likely warrant a SCA for most if not all zones on Monday, with winds of 15-25 kts (possibly as high as 30 kts) and waves building into the 3-5 ft range or even a bit higher. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...Duke/Hoving AVIATION...Duke MARINE...Hoving
Hazardous weather outlook, May 26, 5:20 AM EDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 520 AM EDT Sun May 26 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-270930- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 520 AM EDT Sun May 26 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely late this afternoon and evening, with some hail possible. A few additional thunderstorms could occur later tonight, with a locally damaging wind gust possible. Overall, the threat for severe weather is fairly low. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible on Tuesday, with small hail the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not likely be needed today or tonight. LMZ844>849-270930- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 520 AM EDT Sun May 26 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely later this afternoon and into the evening, with some hail possible. A few additional storms are possible later tonight with potential for gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Winds and waves will be hazardous to small craft on Memorial Day Monday. A few thunderstorms are possible on Tuesday, with small hail the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today or tonight.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:12 AM EDT | Small Craft Advisory | GRR | 34 hr | |
| May 26, 4:17 PM EDT | Special Weather Statement | GRR | Kent | 58 min |
| May 26, 4:21 PM EDT | Special Weather Statement | GRR | Calhoun | 54 min |
| May 26, 4:46 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 29 min |
| May 26, 5:15 PM EDT | Special Weather Statement | GRR | Kent | 45 min |
| May 26, 5:43 PM EDT | Special Weather Statement | GRR | Eaton, Ionia, Montcalm | 47 min |
| May 26, 6:21 PM EDT | Special Weather Statement | GRR | Jackson | 39 min |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.